Back to Journals » Open Access Emergency Medicine » Volume 11

A case of near-sudden unexpected death in epilepsy due to ventricular fibrillation

Authors Seo MH, Sung WY

Received 6 May 2019

Accepted for publication 5 July 2019

Published 19 July 2019 Volume 2019:11 Pages 161—166

DOI https://doi.org/10.2147/OAEM.S214619

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Melinda Thomas

Peer reviewer comments 2

Editor who approved publication: Dr Hans-Christoph Pape


Myung Ha Seo, Won Young Sung

Department of Emergency Medicine, Eulji University Hospital, Eulji University College of Medicine, Daejeon, Republic of Korea

Abstract: Sudden unexpected death in epilepsy (SUDEP) refers to the sudden and unexpected death of an epileptic patient with no other health issues, during normal activity, and for whom no other particular cause of death can be found. The exact cause of SUDEP has not been established yet; however, it is assumed to be caused by multiple organ failure involving the respiratory and cardiovascular systems. Some of the known risk factors are generalized tonic-clonic seizure, frequent epileptic seizure, early onset of epilepsy, long duration of seizure, nocturnal seizure, and combined therapy with antiepileptics. A number of seizure-related cardiac arrhythmia cases have been reported. Arrhythmias are mostly benign tachycardia or bradycardia, and ventricular fibrillation (VF) or asystole is very rare. It is considered that fatal cardiac arrhythmia is a cause of SUDEP. Here, we describe the case of a near-SUDEP patient who was successfully revived without complications by immediate defibrillation with an automated external defibrillator and cardiopulmonary resuscitation, although VF occurred after a convulsive seizure. Based on our experience, when treating a patient with an epileptic seizure, one should always keep in mind the possibility of SUDEP as a seizure-induced emergency situation involving fatal arrhythmia and cardiac arrest, even in young healthy adults.

Keywords: seizure, cardiac arrhythmia, sudden unexpected death in epilepsy, ventricular fibrillation

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]